Alert archive / Michigan / Beach Hazards Statements in 2023

Beach Hazards Statement 17, NWS Grand Rapids, MI

August 16, 20236 counties in Michigan

NWS Grand Rapids, MI issued this beach hazards statement at Aug 16, 2023, 3:51 AM EDT for 6 counties in Michigan. It took effect at Aug 16, 2023, 2:00 PM EDT. It was in force for 45 hr.

The area

The counties it named.

The facts

Issued
Aug 16, 2023, 3:51 AM EDT (07:51 UTC)
In effect from
Aug 16, 2023, 2:00 PM EDT
Expired
Aug 18, 2023, 11:00 AM EDT
In force
45 hr
Issued by
NWS Grand Rapids, MI

Counties Allegan County, MI, Mason County, MI, Muskegon County, MI, Oceana County, MI, Ottawa County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 60 km from the middle of the area, began a volume at 07:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 7.9 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2023-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2023-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1635 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

232 
WHUS43 KGRR 160751
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
351 AM EDT Wed Aug 16 2023

MIZ037-043-161600-
/O.NEW.KGRR.BH.S.0017.230816T1800Z-230817T2200Z/
Mason-Oceana-
351 AM EDT Wed Aug 16 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM 2 PM EDT THIS AFTERNOON
THROUGH THURSDAY AFTERNOON...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason and Oceana counties.

* WHEN...From 2 PM EDT this afternoon through Thursday afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...Wave action will cause the south sides of
  piers to be especially dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$

MIZ050-056-064-071-161600-
/O.NEW.KGRR.BH.S.0017.230816T2200Z-230817T2200Z/
Muskegon-Ottawa-Allegan-Van Buren-
351 AM EDT Wed Aug 16 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM THIS EVENING THROUGH
THURSDAY AFTERNOON...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Muskegon, Ottawa, Allegan and Van Buren counties.

* WHEN...From this evening through Thursday afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...Wave action will cause the south sides of
  piers to be especially dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
7 follow-up statements
279 
WHUS43 KGRR 170035
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
835 PM EDT Wed Aug 16 2023

MIZ037-043-050-056-064-071-171200-
/O.EXT.KGRR.BH.S.0017.000000T0000Z-230818T1200Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
835 PM EDT Wed Aug 16 2023

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH FRIDAY MORNING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason and Oceana counties.

* WHEN...Through Friday morning.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...Wave action will cause the south sides of 
  piers to be especially dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
057 
WHUS43 KGRR 170740
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
340 AM EDT Thu Aug 17 2023

MIZ037-043-050-056-064-071-171545-
/O.CON.KGRR.BH.S.0017.000000T0000Z-230818T1200Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
340 AM EDT Thu Aug 17 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH FRIDAY
MORNING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren 
  counties.

* WHEN...Through Friday morning.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS....Wave action will cause the south sides of
  piers to be especially dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
743 
WHUS43 KGRR 171509
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1109 AM EDT Thu Aug 17 2023

MIZ037-043-050-056-064-071-172315-
/O.CON.KGRR.BH.S.0017.000000T0000Z-230818T1200Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
1109 AM EDT Thu Aug 17 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH FRIDAY
MORNING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren 
  counties.

* WHEN...Through Friday morning.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...Waves of 5 to 8 feet will create
  particularly dangerous conditions for anyone swimming in Lake
  Michigan or venturing out on piers today and tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
026 
WHUS43 KGRR 171948
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
348 PM EDT Thu Aug 17 2023

MIZ037-043-050-056-064-071-180400-
/O.CON.KGRR.BH.S.0017.000000T0000Z-230818T1200Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
348 PM EDT Thu Aug 17 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH FRIDAY
MORNING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren 
  counties.

* WHEN...Through Friday morning.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...Waves of 4 to 7 feet will create
  particularly dangerous conditions for anyone swimming in Lake
  Michigan or venturing out on piers. While waves will gradually
  subside late tonight and Friday, a moderate swim risk will 
  linger into Friday morning.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
027 
WHUS43 KGRR 180129
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
929 PM EDT Thu Aug 17 2023

MIZ037-043-050-056-064-071-180930-
/O.CON.KGRR.BH.S.0017.000000T0000Z-230818T1200Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
929 PM EDT Thu Aug 17 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 AM EDT
FRIDAY...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren 
  counties.

* WHEN...Through Friday morning.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...Waves of 4 to 7 feet will create
  particularly dangerous conditions for anyone swimming in Lake
  Michigan or venturing out on piers. While waves will gradually
  subside late tonight and Friday, a moderate swim risk will 
  linger into Friday morning.
 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
661 
WHUS43 KGRR 180750
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
350 AM EDT Fri Aug 18 2023

MIZ037-043-050-056-064-071-181500-
/O.EXT.KGRR.BH.S.0017.000000T0000Z-230818T1500Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
350 AM EDT Fri Aug 18 2023

...BEACH HAZARDS STATEMENT NOW IN EFFECT UNTIL 11 AM EDT THIS
MORNING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren 
  counties.

* WHEN...Until 11 AM EDT this morning.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...The north sides of piers will be especially
  prone to overtopping this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
017 
WHUS43 KGRR 181504
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1104 AM EDT Fri Aug 18 2023

MIZ037-043-050-056-064-071-181615-
/O.EXP.KGRR.BH.S.0017.000000T0000Z-230818T1500Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
1104 AM EDT Fri Aug 18 2023

...BEACH HAZARDS STATEMENT HAS EXPIRED...

Winds and waves have diminished.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Aug 16, 3:23 AM EDT, 28 minutes earlier.

Area forecast discussion, Aug 16, 3:23 AM EDT, 28 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
323 AM EDT Wed Aug 16 2023

LATEST UPDATE...
Short Term/Long Term/Marine

.SHORT TERM...(Today through Thursday)
Issued at 322 AM EDT Wed Aug 16 2023

Forecast concerns deal with the convective risk associated with
the approaching cold front late tonight and Thursday.

A generally sunny day is expected today. Winds will begin to
increase this afternoon as a cold front makes a move in this
direction. If you are headed to the beach today, make sure you
take a look at the Beach Hazards Statement; south sides of piers
will become dangerous as waves increase.

The cold front that will move across the cwa late tonight and
Thursday has been well advertised by the models during the past
few days; there hasn't been too much change.

A narrow ribbon of high precipitable water...1.75 inches...will
exist just ahead of the front, brought north by a 40 kt low level
jet. Given the late overnight timing of the front into the
northwest cwa, instability will be a bit limited...500-700 j/kg
MUCAPE. However, bulk shear values around 45 knots could help any
storms that develop to potentially organize. As the sun comes up,
instability will increase a bit, despite the cloud cover around.
HREF shows a strong signal for precipitation beginning around 10z
near LDM and continuing southeast across the cwa during the
morning and afternoon. Initially, the first round of storms (there
will possibly be an encore a few hours later) will see strong
winds as the main threat. They will likely clear the cwa by 17z.

CAMs show a second line of storms developing around 19z and this
is more associated with the upper short wave and associated cold
pool aloft. Indeed mid level lapse rates climb to just over 6C/km
during the mid afternoon. Hail would be the main threat with this
group of storms. SPC continues to highlight most of the cwa in a
Marginal Risk Thursday. Most of the precipitation should be
through the cwa by 00z Friday or shortly thereafter.

.LONG TERM...(Thursday night through Tuesday)
Issued at 322 AM EDT Wed Aug 16 2023

Once the system moves east of the area by ThurA second round of
storms is possible as sday night, we are looking at a mostly
quiet/dry and increasingly warmer period from Friday through next
week Wednesday. The likelihood of this continues to increase with
every new set of ensemble data.

The driving force for this pattern change for the area is the
expanding heat dome that has been dominant over the southern U.S.
this summer. This massive ridge will be building north as there
looks to be fairly strong energy that will be just off the U.S. West
Coast pushing inland a bit. The center of this ridge is forecast to
build to 600 dam or so centered to our SW.

There is very good agreement that this ridge will hold in place
through at least Monday, with some uncertainty showing up around
Tuesday of next week. The uncertainty is that a couple of members of
the GEFS want to drop a strong enough short wave through the area to
suppress the ridge a bit. There has been good agreement and
consistency for most of the Euro ensembles and many of the GEFS
members that this ridge will stay in place through mid week next
week. We believe that very warm and dry forecast is the most likely
scenario, and will run with that at this time.

Given the upper ridge expected to be in place, and 22+ C 850 temps
likely, we are expecting temps to approach, if not exceed 90F late
in the weekend and early next week. Our forecast numbers based off
of the NBM are not quite that warm, with some of the cooler GEFS
members impacting the blended forecast. We have nudged max temps a
bit higher to reflect the warmer consensus that has the higher
likelihood of happening.

The next chance for rain appears that it will hold off until after
this forecast period when there is a chance that some of the
Pacific energy will beat the upper ridge down some.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 129 AM EDT Wed Aug 16 2023

Skies are generally clear across the region. However, due to
considerable rainfall last night, ample low level moisture is in
play and we're already seeing some shallow ground fog affect
visibilities. Several sites already show 3-5sm br with a couple
briefing falling to around a mile.

Short range guidance suggests that JXN will be most prone to
lower vsbys overnight and included IFR for a few hours there.
Elsewhere, mostly VFR is expected, but can't rule out brief
periods of lower visibilities.

&&

.MARINE...
Issued at 322 AM EDT Wed Aug 16 2023

Southwest winds ahead of the next cold front will begin
increasing this afternoon with impacts being felt north of
whitehall first. We issued a Small Craft Advisory for the entire
nearshore area from this afternoon until the evening, when the
Gale Warning goes into effect.

The Advisory will begin north of Whitehall first with the rest of
the area following a few hours later. The Gale Watch was upgraded
to a Gale Warning and will run from mid evening through the
overnight.

Additionally, a Beach Hazards Statement is also in effect to
highlight the increased beach/wave risk and runs from this
afternoon through Thursday; we'll likely need a Small Craft
Advisory to follow the Gale Warning.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement from 2 PM EDT this afternoon through
     Thursday afternoon for MIZ037-043.

     Beach Hazards Statement from this evening through Thursday
     afternoon for MIZ050-056-064-071.

LM...Small Craft Advisory from 6 PM to 11 PM EDT this evening for
     LMZ844>847.

     Gale Warning from 11 PM this evening to 8 AM EDT Thursday for
     LMZ844>849.

     Small Craft Advisory from 2 PM this afternoon to 11 PM EDT this
     evening for LMZ848-849.

&&

SHORT TERM...04
LONG TERM...NJJ
AVIATION...04
MARINE...04
Hazardous weather outlook, Aug 16, 3:40 AM EDT, 11 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
340 AM EDT Wed Aug 16 2023

MIZ037>040-043>046-050>052-056>059-064>067-071>074-170745-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
340 AM EDT Wed Aug 16 2023

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Southwest winds will increase this afternoon and create hazardous
beach conditions. South sides of piers will be especially
dangerous.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Beach conditions will remain hazardous Thursday due to high waves
on Lake Michigan.

Thunderstorms, some potentially strong to severe, will move across
southwest Lower Michigan Thursday. Strong winds and hail are the
main threats.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-170745-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
340 AM EDT Wed Aug 16 2023

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Wind and waves will be hazardous to small craft.
Thunderstorms will move across Lake Michigan late tonight and be
hazardous to small craft.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Wind and waves will be hazardous to small craft Thursday.
Thunderstorms will move across Lake Michigan Thursday morning and
be hazardous to small craft.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 3:49 AM EDTGale WarningGRR31 hr
Aug 16, 3:49 AM EDTSmall Craft AdvisoryGRR19 hr

Nearby

Beach Hazards Statements in Michigan, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.